Retraining the Bowel after Laxative Use
Answered by: Susan Eagles
Question from: Name not given
Posted on: May 21, 2006

I’ve been constipated since I was in 1st year high school. Since then, I’ve been taking OTC laxatives like Dulcolax and Duphalac on a regular basis. Then when I entered college, I shifted to drinking Senna Bavarian Brew Slimming Coffee, again, on a regular basis. All in all, I’ve been taking this product for three years now on a regular basis and I’m very dependent to it. Lately, I’ve been having abdominal cramps and melena or bloody stools. I don’t know what to do with my situation/problem. I’ve tried high-fiber diets and I drink more than 8 glasses of liquids but my problem (constipation) still persist. Please help me. I don’t know what to do. And also, can you please give me information about the Senna Bavarian Brew Slimming Coffee that I’ve been drinking for three years now, I’m afraid it’s the cause of what I’m experiencing now.

I have no information on Bavarian Brew Slimming Coffee, other than it is made with senna leaf and pods, and coffee.

Senna, as is true of all laxatives, should only be taken for a short time. Taken long term, there are side effect such as yours. You must consult a doctor about your melena.

In chronic constipation and constant use of laxatives, the bowel must be retrained to initiate peristalsis, the involuntary muscle contractions that initiate a bowel movement. I suggest that you find a colon therapist to help you. A colon therapist can reactivate the nerves that cause peristalsis by gently dilating the colon with warm water. After so many years of laxative use, it may take years to fully retrain your bowel, so you must be weaned off laxatives slowly during this time. Before making an appointment with a colon therapist, ask her if she uses this procedure to retrain the bowel.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.